Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 31, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2005, 8:59 PM MST for Pima County, Arizona. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2005, 8:59 PM MST (03:59 UTC)
- Expired
- Jul 18, 2005, 9:39 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:59 PM MST | TSTM WND DMG | 1 Ne Tucson, AZ | POWER POLES AND POWER LINES DOWNED NEAR GRANT ROAD AND INTERSTATE 10. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3740 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 190400
SVRTWC
AZC019-190445-
/O.NEW.KTWC.SV.W.0031.050719T0359Z-050719T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
859 PM MST MON JUL 18 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...TUCSON...GREEN VALLEY
* UNTIL 945 PM MST
* AT 855 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM GREEN VALLEY TO 9 MILES NORTH OF
TUCSON...OR ALONG A LINE EXTENDING FROM GREEN VALLEY TO NEAR ORO
VALLEY...AND MOVING WEST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RYAN
FIELD AND SAGUARO NATIONAL PARK WEST.
LAT...LON 3179 11092 3208 11081 3229 11078 3239 11102
3237 11122 3212 11127 3178 11126
$$
WEATHER.GOV/TUCSON2 follow-up statements
000
WWUS55 KTWC 190408
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
902 PM MST MON JUL 18 2005
AZC019-190445-
/O.CON.KTWC.SV.W.0031.000000T0000Z-050719T0445Z/
PIMA AZ-
902 PM MST MON JUL 18 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM MST FOR
EASTERN PIMA COUNTY...
THE NATIONAL WEATHER SERVICE HAS EXTENDED THE PREVIOUS WARNING
ISSUED FOR EASTERN PIMA COUNTY UNTIL 945 PM MST. AT 855 PM
MST...RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DIME SIZE HAIL...DAMAGING WINDS...AND FLASH
FLOODING. MOVEMENT OF THE LINE WAS WEST AT 15 MPH. LOCATIONS IN THE
WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON...GREEN VALLEY...SAN
XAVIER MISSION...SAGUARO NATIONAL PARK WEST AND RYAN FIELD.
REMEMBER...A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT FOR EASTERN PIMA COUNTY AS WELL AS NORTH CENTRAL SANTA CRUZ
COUNTIES. THIS INCLUDES TUCSON PROPER.
LAT...LON 3179 11092 3208 11081 3229 11078 3239 11102
3237 11122 3212 11127 3178 11126
$$
WEATHER.GOV/TUCSON000
WWUS55 KTWC 190439
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
931 PM MST MON JUL 18 2005
AZC019-190441-
/O.CAN.KTWC.SV.W.0031.000000T0000Z-050719T0445Z/
PIMA AZ-
931 PM MST MON JUL 18 2005
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY IS
CANCELLED...
AT 930 PM MST...TUCSON DOPPLER RADAR INDICATED THAT THE LINE OF
THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD
DIMINISHED IN INTENSITY AND MOVED WEST OF THE AREA.
ALTHOUGH THE THREAT OF LARGE HAIL AND DAMAGING WINDS HAD
ENDED...VERY HEAVY DOWNPOURS FROM THE STORMS HAD CAUSED FLASH
FLOODING ACROSS PORTIONS OF EASTERN PIMA COUNTY THIS EVENING. RUNOFF
AND PONDING OF WATER ON CITY STREETS FROM THE EARLIER RAINS WILL
CONTINUE TO BE A PROBLEM. THEREFORE...A FLASH FLOOD WARNING REMAINS
IN EFFECT UNTIL MIDNIGHT FOR EASTERN PIMA AND NORTH CENTRAL SANTA
CRUZ COUNTIES. ALSO...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL
1015 PM MST FOR NORTHEAST PIMA AND SOUTHEAST PINAL COUNTIES FOR
STREAM AND WASH FLOODING FROM THE HEAVY RAINS IN THE CATALINA
MOUNTAINS EARLIER THIS EVENING.
LAT...LON 3179 11092 3208 11081 3229 11078 3239 11102
3237 11122 3212 11127 3178 11126
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM MST, 6 hours 49 minutes earlier.
Area forecast discussion, Jul 18, 2:10 PM MST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 210 PM MST MON JUL 18 2005 .SYNOPSIS...STRONG HIGH PRESSURE ALOFT OVER SOUTHERN CALIFORNIA AND NEVADA WILL MAINTAIN THE ABOVE NORMAL TEMPERATURES THROUGH MID WEEK. ENOUGH MOISTURE EXISTS FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...AND AGAIN TUESDAY. THE HIGH PRESSURE SYSTEM WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK. THE RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN MOISTURE...AS WELL AS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA...BY THE END OF THE WEEK. && .DISCUSSION...RADARS CURRENTLY DETECTING ISOLATED 45-50DBZ ECHOES MAINLY OVER MY PORTION OF THE WHITE MOUNTAINS IN NORTHERN GREENLEE AND GRAHAM COUNTIES AS WELL AS OVER EASTERN COCHISE COUNTY NEAR THE CHIRICAHUA MOUNTAINS. THE STORM IN COCHISE COUNTY IS GENERALLY DEVELOPING AHEAD OF A WEAK SHORTWAVE THAT IS CURRENTLY MOVING INTO EXTREME SOUTHEAST ARIZONA AND CAN BE SEEN IN VISIBLE SATELLITE IMAGERY. THE STORMS DEVELOPING ALONG THE RIM AND THE WHITE MOUNTAINS ARE BEING ENHANCED/TRIGGERED BY A MOISTURE GRADIENT OVER THE NORTHERN PART OF THE STATE WHICH IS DROPPING DOWN TO THE SOUTH AND WILL AID IN FIRING OFF CONVECTION ALONG THE RIM. THE AIRMASS IS RATHER MOIST TODAY WITH THIS MORNINGS KTUS MODIFIED SOUNDING SHOWED A PW OF ABOUT AN INCH AND A QUARTER...AN LI OF MINUS 3 AND A CAPE OF ABOUT 1000 J/KG. IN ADDITION...SOME MID LEVEL SHEAR COMPARED TO YESTERDAYS SOUNDING...SO ACTIVITY THIS AFTERNOON SHOULD BE A BIT BETTER ORGANIZED (SEE SPCS CONVECTIVE OUTLOOK AWIPS HEADER PHXSWODY1 WMO HEADER ACUS01). AS A RESULT...HAVE INCREASED POPS TO THE SCATTERED CATEGORY FOR THE EASTERN MOST ZONES MAINLY FOR THIS EVENING WITH ISOLATED STORMS OVER THE CENTRAL AND WESTERN DESERTS. MODELS INDICATE THAT THE UPPER HIGH WHICH IS CURRENTLY OVER SOUTHERN CALIFORNIA AND NEVADA WILL MEANDER IN THE GENERAL VICINITY THROUGH ABOUT WEDNESDAY WHEN IT WILL MOVE A BIT FARTHER EAST TO AROUND THE FOUR CORNERS AREA WHICH IS OBVIOUSLY A PRIME LOCATION FOR PULLING MOISTURE INTO THE AREA. MEANWHILE...EMILY IS PROGGED TO MAKES ITS WAY INTO MEXICO JUST SOUTH OF THE BROWNSVILLE AREA AND MOISTURE FROM THE REMNANTS SHOULD SPILL INTO THE DESERT SOUTHWEST AS THE POSITION OF THE UPPER HIGH SETS UP A LONG EASTERLY TO SOUTHEASTERLY FETCH OF MOISTURE TO OUR EAST. GFS SOLUTION FOR THE PAST FEW DAYS HAS MAINTAINED A WET SOLUTION FOR THE DESERT SOUTHWEST LATE THIS WEEK AND INTO THE WEEKEND. ALSO THE MEX MOS ENSEMBLE MEMBERS GENERALLY AVERAGE ABOUT 40 PERCENT POP STARTING ON FRIDAY AND CONTINUING EACH AFTERNOON INTO THE EARLY PART OF NEXT WEEK. THEREFORE...HAVE INCREASED POPS TO REFLECT THE NOTION OF HIGHER RAIN CHANCES TOWARD THE WEEKS END AND INTO THE WEEKEND. AFTERNOON HIGHS ARE EXPECTED TO REMAIN ABOVE 105 FROM TUESDAY THROUGH THURSDAY...BUT AS MOISTURE INCREASES WITH THE APPROACH OF THE REMNANTS OF EMILY...AFTERNOON HIGHS SHOULD FINALLY FALL BELOW THE 100 DEGREE MARK ON FRIDAY AND REMAIN BELOW 100 THROUGH EARLY NEXT WEEK. && .FIRE WEATHER...HIGH PRESSURE CENTERED OVER SOUTHERN CALIFORNIA AND NEVADA WILL LEAD TO ABOVE NORMAL TEMPERATURES THROUGH THE MIDDLE OF THE WEEK. THERE WILL BE SUFFICIENT MOISTURE IN COMBINATION WITH DAYTIME HEATING TO PRODUCE AFTERNOON AND EVENING THUNDERSTORMS TODAY AND TUESDAY. ADDITIONAL MOISTURE WILL ENTER THE AREA FROM THE SOUTHEAST ON WEDNESDAY INCREASING THE CHANCE OF THUNDERSTORMS. OTHERWISE...A RETURN TO NEAR NORMAL TEMPERATURES CAN BE EXPECTED BY THE END OF THE WEEK DUE TO INCREASED MOISTURE AND THE PROSPECT OF PRECIPITATION. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .CLIMATE...TODAY IS THE 34TH CONSECUTIVE DAY WITH HIGH TEMPERATURES OF 100 DEGREES OR HIGHER FOR THE TUCSON INTERNATIONAL AIRPORT. THIS BREAKS THE SECOND LONGEST STREAK OF DAYS WITH TEMPERATURES OF 100 DEGREES OR HIGHER. THE RECORD IS 39 DAYS...SET IN 1987. TODAY WILL ALSO MARK THE 22ND CONSECUTIVE DAY WITH AFTERNOON HIGHS OF 104 DEGREES OR HIGHER. THE CURRENT STREAK OF DAYS WITH 104 DEGREES OR HIGHER RANKS SECOND...WITH THE RECORD BEING 24 DAYS SET IN 1994. ALSO...THE AREA HAS BROKEN THE 2ND LATEST START TO THE MONSOON. THE TOP 5 LATEST MONSOON START DATES ARE: 5TH) JULY 14, 1985 4TH) JULY 16, 1979 3RD) JULY 17, 1997 2ND) JULY 1?, 2005** **TO BE DETERMINED LATEST) JULY 25, 1987 && PUBLIC DISCUSSION...MOLLERE FIRE WEATHER/AVIATION...CR WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:11 PM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 1211 PM MST MON JUL 18 2005 AZZ019-029>035-191400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1211 PM MST MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...A WEAK DISTURBANCE WILL INITIALLY MOVE ACROSS THE SOUTHEAST CORNER OF THE STATE DURING THE AFTERNOON HOURS TODAY... RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL ALSO BUILD OVER THE WHITE MOUNTAINS...THEN ORGANIZE AND MOVE SOUTHWEST ACROSS THE REST OF SOUTHEAST ARIZONA RESULTING IN SCATTERED THUNDERSTORM COVERAGE. THE MAIN HAZARD FROM THESE THUNDERSTORMS WILL BE THAT THEY MAY PRODUCE STRONG AND GUSTY THUNDERSTORM OUTFLOWS. DISCUSSION...SATELLITE IMAGERY INDICATED THAT A WEAK DISTURBANCE OVER THE FAR SOUTHWEST CORNER OF NEW MEXICO WILL CONTINUE TO MOVE SOUTHWEST INTO THE FAR SOUTHEAST CORNER OF ARIZONA ALONG THE PERIPHERY OF THE UPPER HIGH CENTERED NEAR LAS VEGAS. THIS DYNAMIC FORCING MECHANISM...ALONG WITH AMPLE MID LEVEL MOISTURE ACROSS THE REGION...THIS WILL RESULT IN EARLY AFTERNOON CONVECTION ACROSS COCHISE...SANTA CRUZ AND EASTERN PIMA COUNTIES. THE UPPER LEVEL RIDGE WILL CONTINUE TO ELONGATE TODAY RESULTING IN A WEAK AREA OF DIVERGENCE ALOFT OVER THE SOUTHEAST HALF OF ARIZONA... ASSISTING THUNDERSTORM DEVELOPMENT. THE LATEST WATER VAPOR IMAGERY INDICATED SOME DRY AIR PUSHING SOUTH FROM NORTHERN ARIZONA INTO THE EAST CENTRAL PORTION OF THE STATE...WITH THE STRONGEST MOISTURE GRADIENT OVER THE WHITE MOUNTAINS. WITH DECENT SHEAR IN THE MID TO UPPER LEVELS...THIS WILL ALLOW THUNDERSTORMS TO DEVELOP OVER THE WHITE MOUNTAINS AND ORGANIZE AS THEY MOVE SOUTHWEST AT 15 TO 20 MPH. THIS COMBINED WITH THE SOMEWHAT DRY LOW LEVELS WILL INCREASE THE RISK OF STRONG AND GUSTY THUNDERSTORM OUTFLOWS TO 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HIGH PRESSURE WILL MOVE EAST TOWARD THE CENTRAL ROCKIES LATER THIS WEEK. THE RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN MOISTURE...AS WELL AS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST ARIZONA...BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 29 min |
| Jul 18, 6:07 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 38 min |
| Jul 18, 6:54 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 36 min |
| Jul 18, 7:02 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 28 min |
| Jul 18, 7:29 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 35 min |
| Jul 18, 7:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Jul 18, 8:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Jul 18, 8:22 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 53 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.